Presentation is loading. Please wait.

Presentation is loading. Please wait.

Let’s Save a Life with Glucagon Rachel Gallagher, RN, CPNP, NCSN Former School Nursing Consultant.

Similar presentations


Presentation on theme: "Let’s Save a Life with Glucagon Rachel Gallagher, RN, CPNP, NCSN Former School Nursing Consultant."— Presentation transcript:

1 Let’s Save a Life with Glucagon Rachel Gallagher, RN, CPNP, NCSN Former School Nursing Consultant

2 This power point, and competency test will satisfy the knowledge portion of medication training. To complete the medication training for this emergency medication, school personnel will need to have a their medication administration skill verified and documented by a school nurse, medical provider or adequately training parent by performing an independent demonstration of the skill. Competency checklist are available at:

3 Overview  What is diabetes?  What is the prevalence of diabetes?  What are the causes of low blood sugar?  What are the symptoms of low blood sugar  What are the school management responsibilities for children with diabetes?  What is glucagon?  How is it prepared and administered?  What are the side effects of glucagon?

4 What is Diabetes?  Chronic Disease  Two types – Type 1 and Type 2  Type 1 Diabetes – Body does not produce enough insulin. Insulin is needed to produce energy from the food we eat.  Balance between food, exercise and insulin to keep blood sugar in the normal range ( mg/dl)

5 What is the prevalence of Diabetes?  186,300 students with diabetes under the age of 20  1 in every 400 to 600 children  8% of population of adults and children

6 What are the school responsibilities for students with diabetes?  Identification of students with diabetes  School policy and procedure for diabetes management  Emergency and Individual Health Care Plan  Training of staff on disease, medications, and emergency plan  Minimize impact to the student’s education

7 What are the causes of low blood sugar?  Too much insulin  Not enough food  Too much exercise  Illness/Injury  Certain medications  Alcohol consumption

8 What are the symptoms of low blood sugar? Blood Sugar below 70 mg/dL Sweating Drowsiness Dizziness Sleep disturbance Palpitations Anxiety Hunger Blurred vision Restlessness Slurred speech Tingling of extremities Depressed mood Lightheadedness Irritability Inability to concentrate Abnormal behavior Headaches Unsteady movement Treated with fast acting sugar

9 What are the Symptoms of Severe Low Blood Sugar or Insulin Shock? Typically occurs with blood sugar below 40 mg/dL, however every individual with Type 1 Diabetes reacts differently!  Disorientation  Unconsciousness  Seizure  Death Medical Emergency!

10 What is glucagon?  Hormone - raises blood sugar  Unstable – needs to be used immediately after mixing.  Store kit in temperature between F  Dosage - consult medical provider medication and parent authorization forms >44 pounds full amount <44 pounds ½ amount

11 Wisconsin Law and Glucagon  School personnel may administer glucagon to any student with known diabetes and symptoms of a severe low blood sugar with altered state of consciousness without a medical provider or parent authorization.  Wis. Stat. Ch

12 Steps to glucagon administration 1. Obtain the kit and have school staff person call Put on gloves 2. Open the kit 3. Remove the seal from the bottle of glucagon 4. Remove the needle protector from the syringe that is pre-filled with liquid 5. Inject the liquid from the syringe into the bottle of glucagon 6. Do not remove the syringe from bottle

13 Steps continued 7. Swirl bottle and syringe gently until solution is clear or remove syringe protecting needle and swirl. 8. Reattach syringe if needed. Withdraw the liquid using the needle attached to the bottle (school nurse will instruct you as to amount to draw up; amount may be different for each student). 9. Administration of medication (training by school nurse) in buttock, arm or thigh (preferred) 10. Monitor student 11. Carefully remove gloves 12. Dispose of syringe in sharps disposal box.

14 Demonstration

15 After Glucagon administration   Position on side – often will vomit!!!   Will awake within 15 minutes   Call 911, if not already done   Begin CPR as needed   Notify parent and medical provider   Upon awakening, check blood sugar and feed as appropriate   If not awake in 15 minutes, administer another dose of glucagon or as indicated in medical provider authorization form

16 What are the side effects of glucagon?  Nausea  Vomiting  Rash  Rapid heart rate  Trouble breathing

17 Documentation  Every dose of medication needs to be documented with the date, time and initials of the person administering the medication on the medication log.

18 To Download this PowerPoint Presentation, go to:

19 Questions!!!  School Nurse  Medical Provider  Parent

20 Any comments regarding this webcast? Any suggestions on future school nursing topics? Contact: WI Dept. of Public Instruction School Nursing Consultant (608)

21 Take test. Upon completion, take test to nurse or administrator for scoring.


Download ppt "Let’s Save a Life with Glucagon Rachel Gallagher, RN, CPNP, NCSN Former School Nursing Consultant."

Similar presentations


Ads by Google